Alert archive / Pennsylvania / Flash Flood Watches in 2011
Flash Flood Watch 13, NWS State College, PA
NWS State College, PA issued this flash flood watch at Sep 23, 2011, 9:53 AM EDT for 16 counties in Pennsylvania. It took effect at Sep 23, 2011, 10:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2011, 9:53 AM EDT (13:53 UTC)
- In effect from
- Sep 23, 2011, 10:00 AM EDT
- Expired
- Sep 24, 2011, 1:36 AM EDT
- In force
- 16 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 1.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
080 WGUS61 KCTP 231353 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 953 AM EDT FRI SEP 23 2011 ...HEAVY RAIN AND FLOODING POSSIBLE LATER TODAY INTO TONIGHT OVER PORTIONS OF SOUTHEASTERN PENNSYLVANIA... .A SLOW MOVING FRONTAL SYSTEM WILL BRING NUMEROUS SHOWERS AND EMBEDDED HEAVY THUNDERSTORMS TO THE AREA BEGINNING TODAY AND LASTING INTO THE WEEKEND. PAZ057>059-064>066-241200- /O.NEW.KCTP.FF.A.0013.110923T1400Z-110924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER- 953 AM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...ADAMS...DAUPHIN...LANCASTER... LEBANON...SCHUYLKILL AND YORK. * THROUGH SATURDAY MORNING. * SHOWERS AND EMBEDDED HEAVIER THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE WATCH AREA AS THE DAY WEARS ON. RAIN COULD FALL HEAVY AT TIMES...ESPECIALLY LATER TODAY AND INTO THE OVERNIGHT. * WITH REGIONAL STREAMS AND CREEKS RUNNING UNUSUALLY HIGH DUE TO RECENT HEAVY RAINS...THE POSSIBILITY EXISTS THAT ADDITIONAL HEAVY RAIN WILL CAUSE LOCALIZED FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LA CORTE
2 follow-up statements
013 WGUS61 KCTP 231857 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 257 PM EDT FRI SEP 23 2011 ...HEAVY RAIN AND FLOODING POSSIBLE LATER TODAY INTO TONIGHT OVER PORTIONS OF SOUTHEASTERN PENNSYLVANIA... .A SLOW MOVING FRONTAL SYSTEM WILL BRING NUMEROUS SHOWERS AND EMBEDDED HEAVY THUNDERSTORMS TO THE AREA TODAY AND LASTING INTO THE WEEKEND. PAZ028-041-042-046-049>053-056-063-241200- /O.EXA.KCTP.FF.A.0013.000000T0000Z-110924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND- 257 PM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...COLUMBIA... CUMBERLAND...JUNIATA...MONTOUR...NORTHERN LYCOMING... NORTHUMBERLAND...PERRY...SNYDER...SOUTHERN LYCOMING...SULLIVAN AND UNION. * THROUGH SATURDAY MORNING. * SHOWERS AND EMBEDDED HEAVIER THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE WATCH AREA AS THE DAY WEARS ON. RAIN COULD FALL HEAVY AT TIMES...ESPECIALLY LATER TODAY AND INTO THE OVERNIGHT. * WITH REGIONAL STREAMS AND CREEKS RUNNING UNUSUALLY HIGH DUE TO RECENT HEAVY RAINS...THE POSSIBILITY EXISTS THAT ADDITIONAL HEAVY RAIN WILL CAUSE LOCALIZED FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ PAZ057>059-064>066-241200- /O.CON.KCTP.FF.A.0013.000000T0000Z-110924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER- 257 PM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...ADAMS...DAUPHIN...LANCASTER...LEBANON...SCHUYLKILL AND YORK. * THROUGH SATURDAY MORNING. * SHOWERS AND EMBEDDED HEAVIER THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE WATCH AREA AS THE DAY WEARS ON. RAIN COULD FALL HEAVY AT TIMES...ESPECIALLY LATER TODAY AND INTO THE OVERNIGHT. * WITH REGIONAL STREAMS AND CREEKS RUNNING UNUSUALLY HIGH DUE TO RECENT HEAVY RAINS...THE POSSIBILITY EXISTS THAT ADDITIONAL HEAVY RAIN WILL CAUSE LOCALIZED FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
153 WGUS61 KCTP 240536 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 136 AM EDT SAT SEP 24 2011 PAZ028-041-042-046-049>053-056>059-063>066-240645- /O.CAN.KCTP.FF.A.0013.000000T0000Z-110924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 136 AM EDT SAT SEP 24 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. ANY ADDITIONAL OVERNIGHT SHOWERS WILL BE LIGHT AND ISOLATED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Sep 23, 7:48 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 23, 7:48 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 748 AM EDT FRI SEP 23 2011 .SYNOPSIS... A DEEP UPPER LEVEL TROUGH WILL MOVE VERY SLOWLY EASTWARD FROM THE GREAT LAKES REGION TOWARD THE NORTHEAST STATES OVER THE NEXT SEVERAL DAYS. THIS SYSTEM WILL ENSURE A PROLONGED PERIOD OF UNSETTLED WEATHER CONDITIONS WITH FREQUENT OPPORTUNITIES FOR RAIN LASTING THROUGH AT LEAST EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AREA IS BLANKETED IN LOW CLOUDS AND FOG AS THE SUN COMES UP. WE ARE ALSO SEEING SHOWER ACTIVITY ON THE INCREASE FROM THE SERN ZONES TO JUST SOUTH OF THE MASON DIXON LINE. DOESN'T LOOK PROMISING FOR TOO MUCH IMPROVEMENT TODAY AS DEEP MOISTURE FEED CONTINUES INTO THE AREA. REGIONAL RADAR SHOWS A LARGE AREA OF RAIN/CONVECTION UPSTREAM SO THE DEEPER INTO THE DAY WE GET THE BETTER THE CHANCES WILL BE FOR MOST AREAS TO GET WET. WHILE ALL GUIDANCE INDICATES A NEAR CERTAINTY OF MEASURABLE RAIN TODAY...THE CLEAR SIGNAL FROM SREF...GEFS AND LATEST OPERATIONAL MODELS IS THAT THE THREAT OF SIGNIFICANT...GREATER THAN 1 INCH...RAINFALL IS ACROSS FAR SOUTHEAST PA...POSSIBLY CLIPPING OUR SE COUNTIES. FLASH FLOOD GUIDANCE CONTINUES TO TREND LOWER. WITH RECENT RAINS AND RIVERS RUNNING HIGHER THAN NORMAL HOWEVER...WE HAVE TO BE VERY AWARE THAT IF CONVECTION FIRES AND MANAGES TO START TRAINING...THERE COULD BE SOME RATHER SHORT NOTICE LOCALIZED FLOODING IN SOME AREAS. TIMING OF THE HEAVIEST PRECIPITATION LOOKS TO BE THIS AFTERNOON INTO THIS EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... UPPER-LEVEL LOW PRESSURE OVER THE GLAKES WILL DEEPEN AND BECOME CUTOFF FROM THE FLOW OVER THE NEXT COUPLE OF DAYS. THIS FEATURE WILL THEN CONTINUE TO WOBBLE OVER THE WRN GLAKES AND UPPER MIDWEST INTO THE MIDDLE OF NEXT WEEK...AND WILL BE THE PRIMARY INFLUENCE ON OUR WEATHER LOCALLY. AS WAVES OF INSTABILITY PROGRESS THROUGH THE REGION EXPECT PRECIP TO WANE OVERNIGHT AS FLOW SHIFTS TO THE SOUTHWEST...LAPSE RATES WEAKEN...AND VORT MAXES FROM THE EASTERN BOUNDARY WAVER EASTWARD. WITH PRECIPITATION TODAY...AND LOW LEVEL MOISTURE REMAINING EXPECT AREAS OF FOG TO SETTLE OVER THE REGION AGAIN TONIGHT. LOWS TONIGHT WILL BE TEMPERED BY THIS...WITH LOWS IN THE UPPER 50S TO LOWER 60S. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... 12Z GEFS SHOWS ANOMALOUSLY HIGH PWATS OVER CENTRAL AND EASTERN PA THROUGH THE MIDDLE OF NEXT WEEK...AS MOISTURE IS PULLED NORTHWARD IN THE S/SW FLOW AROUND THE CUTOFF LOW. PWATS AS HIGH AS +2SD ROUGHLY EAST OF THE SUSQUEHANNA RIVER FRI AFTN INTO SAT AFTN. COULD BE SOME DECENT RAINFALL ACROSS ERN PA DURING THAT PERIOD. WITH AS WET AS IT HAS BEEN ACROSS EASTERN PA RECENTLY...WILL HAVE TO WATCH FOR POTENTIAL WATER-RELATED PROBLEMS THERE. AFTER THAT...OUR WEATHER REMAINS UNSETTLED THROUGH EARLY NEXT WEEK. DIFFICULT TO TIME THE SPOKES OF ENERGY AS THEY ROTATE AROUND THE UPPER-LOW TO OUR WEST. THUS...KEPT GENERAL 35-50 POPS IN THE FCST THROUGH NEXT WED. MAYBE SOME IMPROVEMENT BY LATE NEXT WEEK. OPERATIONAL 12Z GFS LIFTS UPPER-LOW OUT OF THE AREA NEXT WED...WHILE THE 12Z ECMWF HOLDS IT OVER THE GLAKES UNTIL AT LEAST THURS. EITHER WAY...IT LOOKS LIKE AN EXTENDED PERIOD OF RELATIVELY CLOUDY AND UNSETTLED WEATHER IS IN STORE FOR THE FORESEEABLE FUTURE. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... IFR/LIFR CIGS AND VBSYS IN FOG WILL CONTINUE THROUGH 13Z AT ALL TAF SITES. AFTER SUNRISE THE DENSE FOG WILL SLOWLY LIFT...WITH ALL LIFR AND IFR CIGS BEING GONE BY 15Z AT THE VERY LATEST. EXPECT VFR CONDITIONS ELSEWHERE FOR THE REST OF THE DAY....WITH MVFR TO IFR IN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...MAINLY AT LNS..MDT...AND BFD. OUTLOOK... THU-TUE...MVFR/IFR WITH OCCASIONAL SHOWERS AND POSSIBLE THUNDER. SOME PERIODS OF VFR CONDITIONS MAY DEVELOP FROM TIME TO TIME...ESPECIALLY DURING THE AFTERNOON HOURS. && .CLIMATE... IT HAS BEEN A WET SEPTEMBER ACROSS MUCH OF CENTRAL AND EASTERN PA. THE WETTEST SEPT ON RECORD AT MDT WAS IN 1975...WHEN 14.97 INCHES OF RAIN FELL. AS OF 9/21/2011...WE HAVE RECEIVED 14.02 INCHES OF RAINFALL AT MDT FOR THE MONTH. THERE IS A GOOD CHANCE THAT THE 1975 RECORD WILL BE BROKEN IN THE NEXT DAY OR TWO...WHICH WOULD MAKE THIS THE WETTEST SEPT ON RECORD AT MDT. IT HAS ALSO BEEN A VERY WET YEAR. THE WETTEST YEAR ON RECORD AT MDT CAME IN 1972...WHEN 59.27 INCHES OF PRECIPITATION FELL. A SIGNIFICANT PORTION OF THAT PRECIP FELL FROM THE REMNANTS OF HURRICANE AGNES. AS OF 9/21/2011...57.41 INCHES OF PRECIPITATION HAS FALLEN AT MDT FOR THIS YEAR. WITH AN EXTENDED PERIOD OF UNSETTLED WEATHER EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK...WE WILL LIKELY APPROACH OR POSSIBLY EXCEED THE ANNUAL PRECIP RECORD AT MDT IN THE COMING DAYS. && .CTP WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR PAZ005-006- 010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...FITZGERALD/CERU LONG TERM...EVANEGO AVIATION...CERU/GARTNER CLIMATE...
Hazardous weather outlook, Sep 23, 3:37 AM EDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 337 AM EDT FRI SEP 23 2011 PAZ004-024-033-240745- WARREN-CAMBRIA-SOMERSET- 337 AM EDT FRI SEP 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049-050- 056-063-240745- MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-CUMBERLAND- 337 AM EDT FRI SEP 23 2011 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ051>053-057>059-064>066-240745- MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-ADAMS- YORK-LANCASTER- 337 AM EDT FRI SEP 23 2011 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS THE POTENTIAL FOR HEAVY RAINFALL SATURDAY THROUGH SUNDAY EVENING ACROSS THE LOWER AND MIDDLE SUSQUEHANNA VALLEY. THE GREATEST THREAT FOR HEAVY RAINFALL AT THIS TIME APPEARS TO BE ALONG AND EAST OF INTERSTATE 81. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM TRAINING HEAVY SHOWERS AND A FEW THUNDERSTORMS. THIS AMOUNT OF RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AREAS...AND SOME SMALL STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 1:15 AM EDT | Dense Fog Advisory | CTP | Adams, Bedford, Blair, Cameron, Centre, Clearfield and 24 more | 9 hr |
| Sep 23, 11:39 AM EDT | Areal Flood Advisory | CTP | Adams, Columbia, Cumberland, Dauphin, Franklin, Lancaster and 5 more | 6 hr |
| Sep 23, 11:46 AM EDT | Flash Flood Warning | CTP | Adams | 6 hr |
| Sep 23, 1:46 PM EDT | Flash Flood Warning | CTP | Schuylkill | 3 hr |
| Sep 23, 1:52 PM EDT | Areal Flood Advisory | CTP | Columbia, Cumberland, Dauphin, Juniata, Montour, Northumberland and 4 more | 6 hr |
| Sep 23, 2:42 PM EDT | Flash Flood Warning | CTP | Dauphin | 3 hr |
| Sep 23, 4:04 PM EDT | Flash Flood Warning | CTP | Cumberland, York | 5 hr |
| Sep 23, 5:35 PM EDT | Areal Flood Warning | CTP | Adams | 6 hr |
| Sep 23, 6:16 PM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Sep 23, 6:48 PM EDT | River Flood Warning | CTP | Cumberland, York | 7 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.